Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

March 21, 2012Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 21, 2012, 9:14 PM CDT for Russell County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2012, 9:14 PM CDT (02:14 UTC)
Expired
Mar 21, 2012, 9:45 PM CDT
In force
31 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WWUS83 KICT 220214
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT WED MAR 21 2012

KSZ032-220245-
RUSSELL-
914 PM CDT WED MAR 21 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 904 PM CDT...LAW ENFORCEMENT REPORTED BRIEF VERY INTENSE WIND 
GUSTS NEAR THE RUSSELL AREA. A COUPLE SEMIS WERE BLOWN OFF I-70 FROM 
THE VERY STRONG SOUTH WINDS. 

BRIEF WIND GUSTS UP TO 55 MPH FROM THE SOUTH ARE POSSIBLE. 

&&

LAT...LON 3874 9902 3905 9898 3904 9857 3873 9855
TIME...MOT...LOC 0211Z 122DEG 5KT 3888 9883

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 21, 6:41 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 21, 6:41 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT WED MAR 21 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WIDESPREAD MVFR CONDITIONS WITHIN LIGHT TO MODERATE RAIN PREVAILED
EARLY THIS EVENING.  AS SKIES BEGIN TO CLEAR FROM THE SOUTH...ANY
RADIATIONAL COOLING WILL LEAD TO RAPID STRATUS/FOG DEVELOPMENT AND
THE POSSIBILITY OF WIDESPREAD IFR DEVELOPING DUE TO RAIN-MOISTENED
BOUNDARY LAYER AND LIGHT WINDS...ESPECIALLY AFTER 06-08Z.

MWM

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED MAR 21 2012/

DISCUSSION...

TONIGHT:
FINER DETAILS ON PRECIPITATION STILL A BIT FUZZY...BUT APPEARS
THAT COVERAGE SHOULD BE MAXIMIZED IN THE NORTHWEST AND LEAST IN
THE SOUTHEAST THIS EVENING...WITH AN INCREASE ACROSS PARTS OF
SOUTH CENTRAL KS AFTER MIDNIGHT. INSTABILITY IS VERY LIMITED SO
ISOLATED IF ANY THUNDERSTORMS ARE ANTICIPATED. AS HAS BEEN TREND
THE PAST FEW DAYS...WILL GO SIGNIFICANTLY ABOVE GUIDANCE ON
TEMPERATURES AND DEWPOINTS. LOW LEVEL MOISTURE/PRECIPITATION AND
LITTLE IF ANY ADVECTION WILL KEEP TEMPERATURES/DEW POINTS HIGH
OVERNIGHT.

THU-THU NIGHT:
ALL MODELS GENERALLY IN GOOD AGREEMENT WITH TRACK OF SURFACE/
UPPER LOW...WITH MAIN DIFFERENCES IN THE MOISTURE/PRECIPITATION
FIELDS. POOR MANS ENSEMBLE APPROACH WORKED WELL YESTERDAY AND USE
IT AGAIN THESE PERIODS. BELIEVE PRECIPITATION WILL BE MAIN
SCATTERED IN THE MORNING...WITH INCREASE DURING THE
AFTERNOON...ESPECIALLY OVER SOUTHEAST KS JUST AHEAD OF LOW. BY THU
NIGHT...CHANCES WILL START TO DIMINISH IN THE WEST WITH SOLID
CHANCE PRECIPITATION IN THE EAST. ONCE AGAIN...WENT WILL ABOVE
GUIDANCE FOR MINIMUMS.

FRI-SAT:
WITH SYSTEM EXITING PRECIPITATION WILL BE ON THE WANE...BUT WITH
THE SLIGHTLY SLOWER MOVEMENT THAN WAS ADVERTIZED THAN YESTERDAY...
EASTERN SECTIONS COULD SEE SCATTERED PRECIPITATION THROUGH THE
AFTERNOON. CHANCES SHOULD DWINDLE QUICKLY AT SUNSET. MAXES A TOUGH
CALL BOTH DAYS...WITH CLEARING LINE SOMEWHERE ACROSS THE AREA ON
FRI. ANTICIPATE THAT VERY WET GROUND WILL LIMIT WARMUP BOTH DAYS
GIVEN RELATIVELY LIGHT LOW LEVEL FLOW.

SUN-WED:
DRYING/WARMING TREND STILL APPEARS LIKELY FOR SUN-MON. EFFECT OF
SOIL MOISTURE WILL VERY LIKELY LINGER ON SUN...AND POSSIBLY INTO
MON. UNFORTUNATELY BOTH GFS/ECMWF ARE NOW SHOWING CONSIDERABLE RUN
TO RUN AND MODEL TO MODEL VARIABILITY WITH SYSTEM ON TUE-WED. THIS
MOST NOTEABLY AFFECTS MOISTURE/PRECIPITATION CHANCES ON TUE/TUE
NIGHT...AND MAXES ON BOTH TUE/WED. CONSENSUS SUGGEST SMALL POPS
ARE WARRANTED FOR WED ACROSS THE ENTIRE AREA...GIVEN LIKLIHOOD
THAT FRONT WILL BE SOMEWHERE IN THE AREA DURING THE DAY. WOULD
HAVE PREFERRED TO GO DRY TUE/TUE NGT. -HOWERTON

FIRE WEATHER...

WIDESPREAD RAIN SHOULD PRECLUDE ANY SIGNIFICANT FIRE WEATHER
CONCERNS THROUGH FRI. ANTICIPATE RAIN ACROSS THE AREA WILL RESULT
IN RAPID GREEN-UP AND LIMIT FIRE WEATHER CONCERNS BY THE WEEKEND.
-HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERNS: IFR/MVFR CIGS/VSBYS.

UPPER DIFFLUENCE/MID-LEVEL DEFORMATION ON NORTH SIDE OF SOUTHERN
PLAINS UPPER LOW...SHOULD ALLOW WIDESPREAD RAIN OVER SOUTHEAST KS
TO DEVELOP/EXPAND NORTHWESTWARD INTO CENTRAL AND PARTS OF SOUTH
CENTRAL KS THIS AFTERNOON. THIS ACTIVITY SHOULD SHIFT TO PRIMARILY
WESTERN THRU NORTH CENTRAL KS THIS EVENING BEFORE LIFTING
NORTHWEST OUT OF AREA LATE TONIGHT. MVFR/IFR CIGS/VSBYS EXPECTED
IN ASSOCIATION WITH RAIN THIS AFTERNOON. ONCE THE RAIN ENDS
TONIGHT...EXPECTING WIDESPREAD IFR TO DEVELOP DUE TO RAIN-
MOISTENED BOUNDARY LAYER AND LIGHT WINDS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  56  48  66 /  60  70  30  10
HUTCHINSON      49  57  46  66 /  70  60  20  10
NEWTON          47  56  49  64 /  50  70  40  10
ELDORADO        49  55  49  63 /  40  70  40  20
WINFIELD-KWLD   48  53  48  66 /  60  70  30  10
RUSSELL         47  54  42  66 /  90  30  10  10
GREAT BEND      46  54  42  66 /  90  40  10  10
SALINA          50  57  47  66 /  80  50  30  10
MCPHERSON       49  57  48  65 /  70  60  30  10
COFFEYVILLE     54  59  50  60 /  20  80  50  20
CHANUTE         53  59  49  60 /  20  80  60  30
IOLA            54  60  49  60 /  20  80  60  30
PARSONS-KPPF    54  58  49  60 /  20  80  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 21, 4:27 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT WED MAR 21 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
427 PM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FLOODING CONTINUES ON THE NEOSHO RIVER IN SOUTHEAST KANSAS. REFER
TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL PERSIST INTO THURSDAY ALONG THE NEOSHO RIVER
IN SOUTHEAST KANSAS. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. SOME OF
THE STORMS IN SOUTHEAST KANSAS COULD PRODUCE SMALL HAIL. NO
WIDESPREAD OR SIGNIFICANT SEVERE WEATHER IS ANTICIPATED.

THE NEXT WEATHER SYSTEM COULD BRING A ROUND OF THUNDERSTORMS TO
THE AREA BY NEXT TUESDAY. THERE IS CONSIDERABLE UNCERTAINTY ON THE
TIMING OF THIS SYSTEM...AND STORMS MAY NOT ARRIVE UNTIL TUE NIGHT
OR EVEN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Mar 21, 9:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT WED MAR 21 2012

KSZ032-220245-
RUSSELL-
914 PM CDT WED MAR 21 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 904 PM CDT...LAW ENFORCEMENT REPORTED BRIEF VERY INTENSE WIND
GUSTS NEAR THE RUSSELL AREA. A COUPLE SEMIS WERE BLOWN OFF I-70 FROM
THE VERY STRONG SOUTH WINDS.

BRIEF WIND GUSTS UP TO 55 MPH FROM THE SOUTH ARE POSSIBLE.

&&

LAT...LON 3874 9902 3905 9898 3904 9857 3873 9855
TIME...MOT...LOC 0211Z 122DEG 5KT 3888 9883

JAKUB

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.